Drought, Henry
- When
- September 17, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Henry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 17 in Henry, Whiteside, Bureau, and Putnam Counties and continuing through the remainder of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 17 in Henry, Whiteside, Bureau, and Putnam Counties and continuing through the remainder of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 16, 10:32 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1132 PM CDT MON SEP 16 2013 .UPDATE... ISSUED AT 1130 PM CDT MON SEP 16 2013 MIDWEST DOPPLER RADARS WERE INDICATING AN AREA OF INCREASING SHOWERS ALONG THE MO RIVER VALLEY FROM SE NEB/SW IA AND INTO EXTREME NW MO LATE THIS EVENING. WARM AIR ADVECTION WAS KICKING IN AS THE NOCTURNAL LOW LEVEL JET INTENSIFIES IN THE SOUTHERN PLAINS. ACROSS THE DVN CWA THE CIRRUS SHIELD CONTINUED TO EXPAND NORTHEASTWARD AS THE GREAT LAKES HIGH PRESSURE SYSTEM SLOWLY SHIFTS EAST. TEMPERATURES HAVE ALREADY DIPPED INTO THE UPPER 40S IN NW IL WITH MID TO UPPER 50S COMMON ELSEWHERE. THE 00Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED A VERY DRY AIRMASS FROM ABOUT THE MS RIVER VALLEY EASTWARD INTO THE GREAT LAKES. 850 MB DEWPOINTS WERE -10C AT KDVN...-18C AT KMPX...AND -23C AT KDTX. WEST OF THE RIDGE AXIS COPIOUS MOISTURE WAS FOUND IN THE PLAINS. 850 MB DEWPOINTS WERE 14C AT KTOP AND IN THE RANGE OF 14 TO 17C FROM SOUTHERN/WESTERN TX INTO OK. PRECIPITABLE WATERS WERE 150 TO 180 PERCENT OF NORMAL FOR MID SEPTEMBER IN THE PLAINS. THE RAPID REFRESH/NAM THIS EVENING BRING IN A FEW LIGHT SHOWERS OR SPRINKLES INTO OUR FAR SW CWA TOWARDS MORNING SO HAVE LEFT SMALL POPS AS IS. HAVE ALREADY ADJUSTED SKY GRIDS BUT HAVE LEFT TEMPERATURES ALONE FOR NOW. UPDATE ISSUED AT 630 PM CDT MON SEP 16 2013 CIRRUS SHIELD CONTINUES TO SPILL INTO THE SOUTHWEST HALF OF THE CWA BUT THINS AS IT RUNS INTO THE DRY AIR FARTHER TO THE NORTHEAST... WITH HIGH PRESSURE SITUATED ACROSS THE GREAT LAKES REGION. WILL MONITOR THIS EVENING THE TEMPERATURE AND CLOUD TRENDS AND ADJUST IF NEEDED. && .SYNOPSIS... ISSUED AT 317 PM CDT MON SEP 16 2013 LATEST SFC ANALYSIS WAS INDICATING HIGH PRESSURE DOMINATING THE WESTERN GRT LKS AND UPPER MS RVR VALLEY. SUBSIDENCE FROM THE HEART OF THIS FEATURE AND UPPER LEVEL RIDGING HELPING ERODE STRATOCU FIELDS IN THE CWA...BUT SOME CLOUD FIELDS HOLDING FIRM ACRS SOUTH CENTRAL INTO SOUTHEASTERN IA. ALOFT...WATER VAPOR IMAGERY WAS INDICATING LINGERING MONSOONAL MOISTURE FIELDS ACRS THE CENTRAL PLAINS OVER TO THE OH RVR/TN VALLEY REGIONS...WHILE MOISTURE OFF INGRID SURGES INLAND ACRS MEX/SOUTHERN TX. UPSTREAM WAVE NOTED ACRS THE NORTHWEST PLAINS ON WESTERN FLANK OF UPPER RIDGE AXIS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 317 PM CDT MON SEP 16 2013 TONIGHT...WILL FOLLOW LATEST RAP LLVL MOISTURE/RH GUIDANCE WHICH SUGGESTS A CONTINUED CLEARING OF THE STRATOCU EXCEPT MAYBE THE FAR SOUTHWESTERN CWA THROUGH THIS EVENING. IT ALSO SUGGESTS LLVL FLOW TO VEER TO THE EAST-SOUTHEAST OVERNIGHT AND POSSIBLY START ADVECTING MORE HIGHER RH LEVELS/STRATOCU FROM SOUTHEAST IL/IND LATE TONIGHT AFTER MIDNIGHT. FOR NOW WILL MAINTAIN MOSTLY CLR SKIES OVERNIGHT FOR BULK OF THE EASTERN HALF OF THE CWA AND BANK ON COOL LOWS IN THE 40S WITH LOW/DRY AMBIENT SFC DPTS. BUT SOME BUST POTENTIAL ON THE LOW SIDE IF THE CLOUDS DO ADVECT IN FROM THE EAST LATER TONIGHT ALONG WITH HIGHER DPTS FROM THOSE SAME AREAS. WILL KEEP LOWS IN THE LOW TO MID 50S IN THE SOUTHWEST THIRD WITH EXPECTED MID DECK/HIGHER CLOUD INCREASE LATER TONIGHT FROM THE SOUTHWEST IN THOSE AREAS. ELEVATED WARM AIR ADVECTION PROCESSES ASSOCIATED WITH RIDGE-RIDING WAVE MENTIONED ABOVE PUSHING ACRS EASTERN NEB AND WESTERN IA TO TAP IN THE LINGERING MONSOONAL MOISTURE AND PRODUCE SHOWERS OVERNIGHT...BUT RIDGING AND DRY AIR IN PLACE TO MAKE FOR MOST OF THE CWA REMAINING DRY THROUGH 12Z TUE. MUCH OF INITIAL LIFT FROM APPROACHING UPPER WAVE TO GO INTO TOP-DOWN SATURATION PROCESSES WITH VIRGA TO LIGHT SHOWERS/SPRINKLES ACRS THE SOUTHWEST THIRD TOWARD DAYBREAK. TUESDAY...DESPITE SOME DECENT MODEL INDICATED ELEVATED THTA-E ADVECTION AND CONVERGENT REGIONS PUSHING ACRS THE SOUTHWESTERN THIRD TO HALF OF THE DVN CWA AS THE DAY PROGRESSES...THE BATTLE WILL BE ON WITH LARGE DRY AIRMASS TO THE EAST. LIKE THE PREVIOUS SHIFT MENTIONED...SHARP MOISTURE AND PRECIP GRADIENTS MAY DEVELOP LOCALLY WITH SOME AREAS/IN THE FAR SOUTHWEST/ GETTING UP TO A QUARTER INCH OF RAIN BY MID AFTERNOON...AND AREAS EAST OF THE MS RVR ESPECIALLY EAST CENTRAL AND NORTHEAST REMAINING DRY THROUGH 00Z WED. WILL SPREAD IN POPS GENERALLY FROM WEST-SOUTHWEST TO EAST IN DECREASING FASHION TUE. BUT SOME AREAS PROBABLY WARRANT CATEGORICAL POPS WEST OF THE MS RVR. EXPECT MAINLY SHOWERS IN DECLINING FASHION AS THEY SPREAD EASTWARD AND ENCOUNTER THE DRY AIR...BUT PROGGED MID LEVEL MUCAPES OF 200-500 J/KG IF CORRECT...SUPPORTS ISOLATED EMBEDDED THUNDER IN THE SOUTHWESTERN HALF ON TUE. TEMPS WILL BE A CHALLENGE TUE DEPENDING ON CLOUD COVER AND EVAPO-COOLING FROM PRECIP. WILL GO WITH COOLER VALUES HELD DOWN IN THE 60S IN THE WEST WITH EARLIER ARRIVAL OF CLOUDS AND PRECIP...WARMER IN THE LOW 70S EAST OF THE MS RVR. ..12.. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 317 PM CDT MON SEP 16 2013 ACTIVE WX WILL BE SEEN ACROSS THE MIDWEST FOR THE REMAINDER OF THE WORK WEEK WITH SEVERAL CHANCES FOR RAIN. RAIN THAT MOVES INTO THE AREA TUESDAY AFTERNOON WILL OVERSPREAD THE AREA TUESDAY NIGHT/WED. AS THE OVERALL FORCING WEAKENS ON WEDNESDAY THE AREAL COVERAGE OF PRECIPITATION WILL DECREASE WEDNESDAY AFTERNOON. WED NIGHT/THURSDAY THE NEXT ROUND OF FORCING MOVES THROUGH THE AREA HELPING TO RE-DEVELOP NEW CONVECTION. A RESPECTABLE LLJ DEVELOPS WED NIGHT WHICH SHOULD RESULT IN CONSIDERABLE NOCTURNAL CONVECTION AFTER MIDNIGHT AND INTO THURSDAY MORNING. THE APPROACHING COLD FRONT ON THURSDAY IS EXPECTED TO HELP MAINTAIN CONVECTION DURING THE AFTERNOON. THE AMOUNT OF CLOUD COVER MAY HOLD DOWN TEMPERATURES SOMEWHAT BUT THEY SHOULD STILL BE CLOSE TO NORMAL. THURSDAY NIGHT ON... THE MODEL CONSENSUS HAS HIGH CHC/LIKELY POPS FOR THURS NIGHT AS THE NEXT FRONT MOVES THROUGH THE AREA. THE FRONT WILL CLEAR THE AREA ON FRIDAY SO ONLY SCHC/LOW CHC POPS ARE GIVEN BY THE MODEL CONSENSUS FOR THE EASTERN HALF OF THE CWFA. COOL CANADIAN HIGH BUILDS INTO THE GREAT LAKES FOR FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE MODEL CONSENSUS GIVES DRY CONDITIONS WITH TEMPERATURES AVERAGING BELOW NORMAL. SOUTHERLY FLOW DEVELOPING ON MONDAY WILL ALLOW TEMPERATURES TO AGAIN WARM. THE MODEL CONSENSUS HAS DRY CONDITIONS FOR MONDAY WITH CHC POPS FOR MONDAY NIGHT. ..08.. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1130 PM CDT MON SEP 16 2013 VFR CONDS THROUGH MOST OF THIS TAF CYCLE. WILL SPREAD LIGHT RAIN AND SPRINKLES TO KCID/KMLI/KBRL TUESDAY AFTERNOON BUT VSBYS SHOULD REMAIN P6SM. EAST WINDS 5 TO 10 KNOTS TONIGHT THEN SOUTHEAST AROUND 10 KNOTS TUESDAY AND TUESDAY EVENING. SHOWERS AND SCATTERED THUNDERSTORMS WILL BEGIN TO INCREASE TUESDAY EVENING AS ELEVATED INSTABILITY INCREASES WITH THE RETURN OF DEEPER MOISTURE. CIGS SHOULD ALSO LOWER TO MVFR CATEGORY TUESDAY EVENING...ESPECIALLY AT KCID/KBRL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...HAASE SYNOPSIS...12 SHORT TERM...12 LONG TERM...08 AVIATION...HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 401 AM CDT MON SEP 16 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 401 AM CDT MON SEP 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE BUT THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DLS
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476533, 476536, 476556, 478546.